Side Effects of Prednisone

Everyone I have talked to about Prednisone pretty much say the same thing, “I hate it” so why do we suffer and take it, well for one reason is to feel better and not be chained to a toilet for most of the day. That is the reason I take it anyways. The first time I was prescribed Prednisone was on initial diagnosis in 2007 when I was pregnant with my son. While being pregnant I think that Prednisone was one of the few safer drugs to take. I had lost so much weight during my pregnancy and was severely anemic that I was willing to do anything to get this unknown disease under control. The Prednisone made me stop losing weight and my belly finally started to look like it should for how far along I was. At the end of my pregnancy I still weighed less then my pre-pregnancy weight but the baby had gained significantly. The only side effect to my son was that he ended up weighing 8lbs 10 oz at birth and I know he would not have been that big if I were not on steriods for part of my pregnancy. I was happily in remission for over a year when I went for a routine scope, well what a mistake I feel that had been. The drugs I had to take to clean out my system gave me abdominal pain and then I started to notice blood in my stool almost immediately. That started the flare-up that I am almost now over at the moment and lasted for almost a year. The only thing that is putting me in remission at the moment is Prednisone again. This time though I have been experiencing different side effects from last time and that is weight gain and moon face. I was put on a low dosage by my doctor as he knew how much I would prefer not to go on it at all. I am on only 20mg a day and I have gained quite a bit of weight and my face and chin are getting quite pudgy. I think from an emotional stand point of view for myself is the worst as I find it quite depressing to look in the mirror and think who is that chipmunk? lol I have to say that I have been staying home more then usual and have been tempted to turn down offers to go out with friends because of how it has effected my body and believe me I am by no means a vain person. My doctor has started me on Azathioprine so that I can get off the steriods but it has some nasty potential side effects and once I have been on it for awhile I can perhaps write about that drug as well. I can only talk about Prednisone from my stand point and I hope that it has perhaps helped someone else that is suffering through it’s nasty side effects and I appreciate you taking the time to read my story.

Thanks
Melanie
Canada

Another great article about Predinisone side effects on another UC person is here




Ulcerative Colitis Tips


The FREE iHaveUC eBook "Ulcerative Colitis Tips" is made available to all members of the 15,000 person newsletter group INSTANTLY. It is several pages of tips gathered from other people living with Ulcerative Colitis, and has ideas which can be put into action immediately. You will need to enter your email, and confirm the email address afterwards.

20mg, moonface, prednisone, pregnancy, side effect, steroids, weight gain

One Response to Side Effects of Prednisone

  1. Kodanshi September 12, 2010 at 6:32 am #

    I used something called Prednisolone (presumably a variant name of the same drug), a steroid drug. It actually made me put on weight, and even with calcium supplements has weakened my bones. I am now weaned off it and taking Mesalazine (Asacol), but when my colitis gets bad I simply can’t hold it back. It’s made me very introverted now. I stay at home a lot.

Leave a Reply